MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the a1 segment of the anterior cerebral artery (aca) using penumbra system 3d revascularization devices (psr3ds).During the procedure, the physician advanced a penumbra system 3max refusion catheter (3maxc) through a penumbra system jet 7 reperfusion catheter (jet7), then used a psr3d to engage the thrombus.While retracting the psr3d back into the 3maxc, the physician experienced resistance.After pulling very hard, the physician was able to pull the psr3d through the 3max and the jet7.While cleaning and preparing to reintroduce the psr3d for the second pass, the hospital technologist noticed the proximal strut connecting the psr3d to the pusher assembly was broken; therefore, the psr3d was not used for the remainder of the procedure.The procedure was then completed using another psr3d, the same 3maxc and jet7.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the psr3d had bends from approximately 180.0 ¿ 184.0 and 195.0 cm from the proximal end.One leg of the psr3d stent portion was fractured.Conclusions: evaluation of the returned psr3d confirmed a fracture on the stent portion of the psr3d.If the device is forcefully retracted against resistance, damage such as a fracture may occur.The 3maxc and jet7 identified in the complaint were not returned for evaluation; therefore, the root cause of the reported resistance was unable to determined.Further evaluation revealed bends on the core wire.These damages were likely incidental to the reported complaint.Penumbra revascularization devices are inspected during in-process inspection and during quality inspection after manufacturing.Please note that two psr3ds were used in this procedure with lot numbers c16186 and c07670; however, it is unknown which psr3d had the fracture on the stent portion.Therefore, both lots were reviewed.1.Lot #: c16186, catalog #: psr3d, udi #: (b)(4), manufacture date: (b)(6) 2018, expiration date: (b)(6) 2024.2.Lot #: c07670, catalog #: psr3d, udi #: (b)(4), manufacture date: (b)(6) 2018, expiration date: (b)(6) 2021.The manufacturing records for the known lots above were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8996858
Report Number3005168196-2019-01727
Device Sequence Number14169946
Product Code NRY
UDI-Device Identifier00814548017839
UDI-Public00814548017839
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue NumberPSR3D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/13/2019
Supplement Date Received by Manufacturer09/16/2019
Initial Report FDA Received Date09/11/2019
Supplement Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005